Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Jackson, KY

June 14, 2001Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 14, 2001, 6:54 PM EDT for Harlan County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 2001, 6:54 PM EDT (22:54 UTC)
Expired
Jun 14, 2001, 9:00 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harlan County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 142256
FFWJKL
KYC095-150100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HARLAN COUNTY

* UNTIL 900 PM EDT

* AT 648 PM EDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED 
  VERY HEAVY RAIN WITH SEVERAL INCHES OF FLOWING WATER ALONG 
  KENTUCKY HIGHWAY 179 BETWEEN BLACK BOTTOM AND CUMBERLAN.  
  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3683 8320 3676 8317 3683 8298 3698 8286
          3698 8307 3701 8320

$$

HEINLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:15 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 1:15 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT THU JUN 14 2001

THE NEW MODEL RUNS CONFIRM THE COLD FRONT TIMING OF THE PREVIOUS
FORECASTER. THE ZONE FORECASTS ISSUED LATER THIS AFTERNOON WILL NOT
DIFFER APPRECIABLY FROM THE CURRENT PACKAGE. FOR TONIGHT...A LOBE OF
POSITIVE VORTICITY WITHIN A BAND RELATED TO THE UPPER LOW OVER THE
CAROLINAS...PERSISTS OVER EASTERN KY. THAT FEATURE AND A STRONGLY
UNSTABLE ATMOSPHERE WILL KEEP PULSE TYPE STORMS GOING THIS EVENING
...SO A 20 PERCENT POP WILL BE FORECASTED. ON FRIDAY...AN UPPER
TROUGH OUT WEST WILL ACCELERATE EAST AS FAST ZONAL FLOW MOVES OVER
THE NORTHERN PART OF WESTERN AND CENTRAL CONUS. AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW STRONG STORMS WILL
BE POSSIBLE...BUT THE PUBLIC WILL NOT BE ALERTED YET SINCE THE MAIN
ENERGY STAYS TO OUR NORTH. THUNDERSTORMS WILL DIMINISH TO SHOWERS
OVERNIGHT AS THE FRONT EXITS THE STATE. IT WILL BE PARTLY CLOUDY AND
A LITTLE LESS MUGGY FOR SATURDAY.

IN THE EXTENDED PERIOD...THE LATEST MRF RUN PUSHES THE NEXT RAIN
CHANCES OUT TO THURSDAY. I WILL LEAVE IT DRY FOR NOW.

JKL 68/85 66/85  2552
LOZ 68/86 88/86  2542

JKL...NONE.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:15 PM EDTSevere Thunderstorm WarningJKLPulaski45 min
Jun 14, 7:06 PM EDTSevere Thunderstorm WarningJKLLetcher39 min

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.